Alert archive / Nebraska / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS North Platte, NE

February 11, 2022Blaine County, Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this snow squall warning at Feb 11, 2022, 9:39 AM CST for Blaine County, Brown County, Cherry County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2022, 9:39 AM CST (15:39 UTC)
Expired
Feb 11, 2022, 10:15 AM CST
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 54 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS53 KLBF 111539
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
939 AM CST Fri Feb 11 2022

NEC009-017-031-111615-
/O.NEW.KLBF.SQ.W.0002.220211T1539Z-220211T1615Z/
Cherry NE-Brown NE-Blaine NE-
939 AM CST Fri Feb 11 2022

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  Eastern Cherry County in north central Nebraska...
  Southwestern Brown County in north central Nebraska...
  North central Blaine County in north central Nebraska...

* Until 1015 AM CST/915 AM MST/.

* At 939 AM CST/839 AM MST/, a dangerous snow squall was located
  along a line extending from 6 miles east of Merritt Reservoir to 8
  miles east of Elsmere, moving south at 25 mph.

  HAZARD...Poor visibility in snow and blowing snow. Wind gusts 
           greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Highway 20 near mile marker 178.
 Highway 97 between mile markers 109 and 131.
 Highway 83 between mile markers 172 and 197.

Locations impacted include...
Brewster, Elsmere, Valentine National Wildlife Refuge, Merritt
Reservoir, Anderson Bridge State Wildlife Management Area, Koshopah,
Moon Lake, Big Alkali Lake State Wildlife Management Area, Hawley
Flats, Willow Lake State Wildlife Management Area, Long Lake State
Wildlife Management Area and Highway 83 crossing Goose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4260 10098 4184 9983 4224 9991 4293 10091
TIME...MOT...LOC 1539Z 355DEG 21KT 4265 10075 4212 10002 

$$

Buttler

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 11, 5:29 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 11, 5:29 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
529 AM CST Fri Feb 11 2022

.SHORT TERM...(Today through Saturday)
Issued at 353 AM CST Fri Feb 11 2022

The main weather challenges today include snow potential and strong
winds. Northerly flow aloft continues as an upper level low sits
over northeastern Canada and a ridge axis extends along the west
coast of the United States. A Pacific front passed through the
forecast area early this morning, leading to drizzle over north
central Nebraska. Behind this front, a second cold front will move
into the area from the north, bringing colder arctic air to the area
later this morning. This will limit highs to the 30s to low 40s.
This front should produce enough lift for light precipitation,
particularly along the Pine Ridge where lift will be the strongest,
with 1 inch totals in the forecast. Lighter snow is possible farther
to the south and east, but totals will be less than an inch.
Forecast soundings show strong low level lapse rates up to 10
degrees Celsius per kilometer. At the same time, a PV anomaly at 500
mb slides into Nebraska from the northwest, further assisting in
lift. However, one limiting factor for snowfall may be a relatively
warm temperature profile, with surface temperatures hovering around
freezing in the early afternoon until they cool down below freezing
later on. This should be a larger limiter in southwest Nebraska
where temperatures will be warmer. A shallow layer of dry air near
the surface means that snowfall may be in the form of lighter
showers rather than steady snowfall. The greatest snowfall will
occur in the early afternoon and should taper off in the late
afternoon and early evening.

The second major forecast challenge is wind. The surface low
pressure system will track to the northeast of Nebraska in the
afternoon, but high pressure over the Mountain states will result in
a strong pressure gradient. There will be an upper level jet over
Nebraska today, with speeds up to 80 knots at 500 mb, but confidence
is low in high winds mixing to the surface. Guidance points to
consistent 35 to 40 knot gusts across the forecast area during the
day. Used NBM 90th percentile and CONSAll for sustained winds.
Although winds may briefly reach criteria in areas, particularly the
Panhandle and Sandhills, confidence is not high enough in widespread
winds reaching criteria. Therefore, no headline is issued with this
forecast package. Strong winds combined with snow may lead to
periods of low visibility, even if snowfall is light.

Clearing skies in north central Nebraska tonight will allow
temperatures to fall into the low single digits, while areas to the
west remain in the teens. On Saturday, low pressure will slide
southeast into the Dakotas, drawing warmer and dryer air into
Nebraska. Near critical fire weather conditions may develop on
Saturday afternoon as relative humidity falls into the teens in the
Panhandle and southwest Nebraska and gusts peak around 20 knots.
Cloudy skies and highs in the 40s in these areas may be limiting
factors. Highs in north central Nebraska will be in the mid 30s.

.LONG TERM...(Saturday night through Thursday)
Issued at 353 AM CST Fri Feb 11 2022

Mostly quiet weather conditions are expected for the first half
of the week. Early next week, an upper level low will move from
the Pacific Northwest into the Southwestern U.S. and push upper
level ridging to the east. 850 mb winds shift to the south,
drawing warm and dry air from New Mexico and Texas into western
Nebraska. This will result in a period without precipitation and
unseasonably warm temperatures. Highs will reach the mid to upper
50s by Tuesday, which is 10 to 15 degrees above normal.

The possibility for precipitation returns on Wednesday as the
previously mentioned upper low advects from the Southwest into
Oklahoma and Kansas. It appears that most of the moisture will be
forced south of the forecast area. Will continue to monitor changes
in track of this system and the potential for precipitation in the
area. Upper level winds will shift back to the north as the low
takes a turn to the northeast, advecting cold air into the forecast
area. Surface temperatures will fall with highs in the 30s by
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 529 AM CST Fri Feb 11 2022

A few aviation weather hazards exist today, including strong
winds, low ceilings at times, and scattered showers. Northwest
winds strengthen this morning with gusts ultimately reaching 35
kts this afternoon, then slowly taper after sunset. Most of the
lower ceilings (possibly MVFR) will occur invof rain and snow
showers and primarily at the western terminals during the morning
and afternoon. Expect brief visby reductions with any snow shower.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Snively
Hazardous weather outlook, Feb 11, 3:28 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 AM CST Fri Feb 11 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-120930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 AM CST Fri Feb 11 2022 /228 AM MST Fri Feb 11 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered snow showers will affect portions of the Sandhills this
morning and then western Nebraska, mainly near and west of Highway
83, this afternoon. Minor snow accumulations around one inch are
possible for Sheridan and western Cherry Counties.

Blustery north winds will exceed 45 mph at times today. The strong
winds may make travel difficult for lightweight or high profile
vehicles traveling on east-west routes. In addition, the
combination of snow and wind will lead to brief visibility
reductions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Much drier air returns on Saturday as winds remain rather gusty,
resulting in elevated to near critical fire weather conditions.
Elevated fire weather is anticipated again Sunday for areas west
of Highway 83.

The next chance of snow comes next Wednesday. Refer to later
forecasts for details regarding more specific timing and
potential amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:02 AM CSTSnow Squall WarningLBFBlaine, Brown, Cherry28 min
Feb 11, 10:46 AM CSTSnow Squall WarningLBFBlaine, Custer, Loup29 min
Feb 11, 11:45 AM CSTSnow Squall WarningLBFLincoln30 min
Feb 11, 1:24 PM CSTSnow Squall WarningLBFSheridan36 min

Nearby

Snow Squall Warnings in Nebraska, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.